Wisconsin, 2013Winter Storm in Wisconsin, December 2 to 4, 2013
December 2 to 4, 2013 · NWS MPX · 3 events in 3 counties and zones
The Upper Midwest had a long duration winter storm event that developed Monday morning, December 2nd, and eventually evolved into a large storm system that moved from the Plains, northeast across the Upper Midwest and western Great Lakes region by late Wednesday night. A weak disturbance produced locally two to five inches across Polk, Rusk and Barron Counties of west central Wisconsin from…
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Upper Midwest had a long duration winter storm event that developed Monday morning, December 2nd, and eventually evolved into a large storm system that moved from the Plains, northeast across the Upper Midwest and western Great Lakes region by late Wednesday night.
A weak disturbance produced locally two to five inches across Polk, Rusk and Barron Counties of west central Wisconsin from Monday morning to Tuesday morning. A few locations in Barron County near Rice Lake and Cumberland received locally six inches from Monday's storm.
By Tuesday, much warmer air from the southern United States produced precipitation in the form of sleet, rain and snow that fell through part of Wednesday afternoon as the surface low moved across west central Wisconsin. The mixture of precipitation eventually changed over to all snow Wednesday evening. However, the mixture of sleet and snow added up to locally 4 to 7 inches across portions of west central Wisconsin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 2, 4:10 AM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Dec 2, 4:10 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
410 AM CST MON DEC 2 2013
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 339 AM CST MON DEC 2 2013
PATCHES OF SNOW AND SLEET HAVE BEEN SLIDING ACROSS THE MN COUNTIES
OVERNIGHT WITH MODEST ISENTROPIC LIFT...BUT AMOUNTS HAVE BEEN LIGHT.
THE MAIN SHOW IS STILL UP IN NORTH DAKOTA WHICH WILL SLIDE SOUTHEAST
THROUGH THE DAY. MOISTURE WILL INCREASE WITH ISENTROPIC LIFT STILL
IN PLACE SO A SOLID BAND OF PRECIPITATION IS FORECAST TO SHIFT INTO
CENTRAL MN LATE THIS MORNING AND ERN MN/WRN WI BY THIS AFTERNOON.
RAISED POPS QUITE A BIT FOR THESE AREAS...NOW IN THE 80-90 PERCENT
RANGE. FURTHER SOUTH AND WEST...DRIER MID LEVEL AIR AND NEUTRAL OR
SLIGHT ISENTROPIC DOWNGLIDE WILL ENSURE A DRIER FORECAST.
THERMAL PROFILES WARM DURING THE DAY...ESPECIALLY JUST ALOFT. MAINLY
SNOW IS EXPECTED NORTH OF A LINE FROM ALEXANDRIA TO MORA AND BLOOMER
WITH 3 OR 4 INCHES POSSIBLE. BOUNDARY LAYER TEMPS WARM ENOUGH TO
INCLUDE A MIX OF RAIN AND SNOW OR RAIN FURTHER SOUTH. PLAN TO ISSUE
A WINTER WEATHER ADVISORY FOR THE AREAS EXPECTED TO REMAIN MAINLY
SNOW...BUT THE DAY SHIFT WILL WATCH FOR TRENDS AND MAKE UPDATES AS
NECESSARY.
DRY MID LEVEL AIR WILL SHIFT NORTHEAST THIS EVENING AND WILL RESULT
IN A TAPERING OF STEADIER PRECIPITATION. HOWEVER...THE COLUMN IS
STILL EXPECTED TO BE SATURATED BELOW 4-5 KFT WITH SOME OMEGA
PRESENT. DENDRITIC GROWTH ZONE WILL BE ABOVE 12KFT AND DRYING OUT
NICELY AFTER 00Z. THUS...DRIZZLE OR FREEZING DRIZZLE WILL TAKE OVER
FOR TONIGHT. DON/T ANTICIPATE TOO MANY PROBLEMS ON TREATED ROADS
WITH TEMPS IN THE UPPER 20S TO LOWER 30S...BUT SOME OF THE UNTREATED
SURFACES MAY BECOME SLICK.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 339 AM CST MON DEC 2 2013
OVERALL DEVELOPMENT OF UPPER TROUGH OVER THE WESTERN CONUS STILL
UNCERTAIN. DETERMINISTIC MODELS CONTINUE TO DIVERGE QUITE A BIT.
THE NAM/GFS HAVE BEEN PRETTY CONSISTENT ON DRIVING UPPER
TROUGH/CLOSED CIRCULATION OVER THE NORTHERN MN INTO WEDNESDAY. THE
GEM/ECMWF/UKMET ARE MUCH SLOWER...DRIVING JET ENERGY OVER THE
SOUTHWEST CONUS TUESDAY INTO TUESDAY NIGHT. THE PNA TELECONECTION(NEGATIVE)
IS FAVORING MORE OF THE DEVELOPMENT OF THE WESTERN CONUS TROUGH...WITH
HIGHER HEIGHTS LIFTING OVER ALASKA. THIS WILL DRIVE THE COLD AIR
SOUTH AND EAST IN THE TUESDAY/WEDNESDAY TIME FRAME. LEE
CYCLOGENESIS IS CERTAINLY POSSIBLE WITH THE ECMWF HINTING AT A
POSSIBLE SIGNIFICANT COLORADO LOW LIFTING NORTHEAST OVER WISCONSIN
WEDNESDAY. THE FIM MODEL WAS ALSO SHOWING THIS SOLUTION AT 12Z
SUN. FOR NOW...WILL TRY AND FOLLOW MORE OF THE ECMWF/GEM/UKMET
SOLUTION FOR NOW. THIS WILL BE DIFFICULT FOR P-TYPE DISCERNMENT IN
THE LONGER TERM. THE FRIGID AIR STILL PROGGED TO AFFECT THE AREA
WEDNESDAY NIGHT THROUGH THE WEEKEND.
FOR TUESDAY/TUESDAY NIGHT...THE DETERMINISTIC ECMWF AND GEM CONTINUE TO
DEVELOP SOME QPF OVER THE NORTHEAST AND EASTERN CWA. WILL CONTINUE
HIGHER POPS THIS REGION. GRIDDED SNOW ACCUMULATION SHOWS A GENERAL
3-5 INCH SNOW POSSIBLE OVER THE NORTHERN TIER COUNTIES DURING THIS
24 HOUR PERIOD. WITH THE FAVORED MODELS A BIT COOLER THAN THE
OTHERS...MUCH OF THIS WILL BE SNOW OVER THE NORTH. COULD SEE A
RAIN SNOW MIX YET IN THE SOUTH...CHANGING OVER TO ALL RAIN AS THE
ELEVATED WARM LAYER DOES LIFT NORTH A BIT. THIS WILL LIMIT ANY SIG
ACCUMULATION OVER THE SOUTHERN CWA TUESDAY.
FOR WEDNESDAY/WEDNESDAY NIGHT...THE MODELS DIVERGE THE GREATEST
HERE. THE FAVORED MODELS DRAG A INVERTED TROUGH OVER THE AREA
INTO WEDNESDAY...WITH LEE CYCLOGENESIS POSSIBLE DURING THIS
PERIOD...LIFTING NORTHEAST AFFECTING THE WESTERN GREAT LAKES. IT
IS HOPED THE MODELS COME INTO BETTER AGREEMENT WITH THIS MORNINGS
RUN...AS THE WESTERN TROUGH MOVES ASHORE. WILL DELAY COLDER
TEMPERATURES UNTIL LATER WEDNESDAY FOR NOW AS WELL. ANOTHER 3-6
INCH SNOW IS POSSIBLE DURING THIS PERIOD OVER THE NORTHEAST
PORTION OF THE CWA...IF THE ECMWF DOES VERIFY. AS THE COLD AIR
ARRIVES...WIND CHILLS WILL DRIVEN SOUTH INTO THE DANGEROUS
CATEGORY...THURSDAY NIGHT INTO THE WEEKEND.
CONFIDENCE NOT HIGH ENOUGH FOR A 3RD-4TH PERIOD WATCH FOR THE
NORTHERN CWA...BECAUSE OF THE LARGE SCALE MODEL DIFFERENCES. STAY
TUNED.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1115 PM CST SUN DEC 1 2013
MVFR CIGS ARE EXPECTED TO DEVELOP OVERNIGHT...WHILE VSBYS DIP TO
MVFR AS WELL WITH BR. KAXN AND KSTC WILL HAVE THE HIGHEST CHANCES
FOR SNOW AND IFR CIGS DEVELOPING OVERNIGHT AND EARLY MONDAY WITH -SN.
SITES TO THE SOUTH /KMSP-KRNH-KEAU/ HAVE ABOUT A 40 PERCENT CHANCE
OF SNOW /MORNING/ OR RAIN /AFTERNOON/ ON MONDAY...BUT WILL LIKELY
HAVE MVFR/IFR CIGS AND MVFR VSBYS IN BR REGARDLESS. WINDS WILL BE
SOUTHEASTERLY THRU THE PERIOD...INCREASING TO AROUND 10-13KTS
DURING THE DAY MONDAY. AFTER 00Z TUESDAY...WILL LIKELY SEE IR CIGS
DEVELOPING WITH CONTINUED MVFR VSBYS IN BR.
KMSP...
MVFR CEILINGS/VSBYS IN BR ARE EXPECTED TO DEVELOP OVERNIGHT...WITH A
CHANCE OF LIGHT SNOW ON MONDAY AND LIGHT RAIN ON MONDAY AFTERNOON /BUT
CONFIDENCE IS HIGHER TO THE NORTH AND EAST/. HIGHER CONFIDENCE IN
CIGS AROUND 1000-1500 FT DEVELOPING ON MONDAY AFTERNOON AND MONDAY NIGHT.
/OUTLOOK FOR KMSP/
MON NGT...MVFR CIGS/VSBYS. CHC OF -RA. SE WINDS 10 KTS.
TUE...MVFR CIGS/VSBYS. CHC OF -RA EARLY WITH SN IN THE AFTN. SE
WINDS 10 KTS BCMG SW LATE.
WED...MVFR CIGS. WINDS WNW 15-25 KTS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY FROM NOON TODAY TO 3 AM CST TUESDAY FOR
MNZ042>045-052-053.
WI...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 3 AM CST
TUESDAY FOR WIZ014>016.
&&
SHORT TERM...BORGHOFF
LONG TERM...DWE
AVIATION...LSHazardous weather outlook, Dec 2, 4:19 AM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
419 AM CST MON DEC 2 2013
MNZ041-047>051-054>070-073>078-082>085-091>093-WIZ023>028-031200-
DOUGLAS-STEVENS-POPE-STEARNS-BENTON-SHERBURNE-LAC QUI PARLE-SWIFT-
CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-ST. CROIX-PIERCE-DUNN-
PEPIN-EAU CLAIRE-
419 AM CST MON DEC 2 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
PERIODS OF SNOW ARE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA
TUESDAY THROUGH WEDNESDAY AS A LOW PRESSURE SYSTEM LIFTS NORTHEAST
FROM THE CENTRAL PLAINS. AT THIS TIME...TIMING OF THE SNOW APPEARS
TO BE TUESDAY AFTERNOON THROUGH WEDNESDAY...ESPECIALLY ACROSS
CENTRAL MINNESOTA AND ADJOINING AREAS OF WEST CENTRAL WISCONSIN...
WHERE SEVERAL INCHES OF SNOW MAY OCCUR.
A STRONG ARCTIC COLD FRONT WILL PUSH THROUGH WEDNESDAY WITH THE
COLDEST AIR SO FAR OF THE SEASON ARRIVING THEREAFTER. DANGEROUS
WIND CHILLS ARE POSSIBLE THURSDAY NIGHT INTO THE WEEKEND AS COLD
AIR TEMPERATURES COMBINE WITH GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
MNZ042>045-052-053-WIZ014>016-031200-
TODD-MORRISON-MILLE LACS-KANABEC-ISANTI-CHISAGO-POLK-BARRON-RUSK-
419 AM CST MON DEC 2 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA AND NORTHWEST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
MONITOR THE LATEST WINTER WEATHER STATEMENT CONCERNING THIS SNOW
EVENT DURING THIS PERIOD.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
PERIODS OF SNOW ARE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA
TUESDAY THROUGH WEDNESDAY AS A LOW PRESSURE SYSTEM LIFTS NORTHEAST
FROM THE CENTRAL PLAINS. AT THIS TIME...TIMING OF THE SNOW APPEARS
TO BE TUESDAY AFTERNOON THROUGH WEDNESDAY...ESPECIALLY ACROSS
CENTRAL MINNESOTA AND ADJOINING AREAS OF WEST CENTRAL WISCONSIN...
WHERE SEVERAL INCHES OF SNOW MAY OCCUR.
A STRONG ARCTIC COLD FRONT WILL PUSH THROUGH WEDNESDAY WITH THE
COLDEST AIR SO FAR OF THE SEASON ARRIVING THEREAFTER. DANGEROUS
WIND CHILLS ARE POSSIBLE THURSDAY NIGHT INTO THE WEEKEND AS COLD
AIR TEMPERATURES COMBINE WITH GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Storm, Barron
- When
- December 2, 6:00 AM CST to December 4, 6:00 PM CST
- Where
- Barron forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.424, -91.848 (the zone’s center; the record gives no point)
Storm totals by Wednesday evening ranged from 4 to 7 inches snow and sleet across the county.
Winter Storm, Polk
- When
- December 2, 6:00 AM CST to December 4, 6:00 PM CST
- Where
- Polk forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.461, -92.441 (the zone’s center; the record gives no point)
Storm totals by Wednesday evening ranged from 4 to 7 inches snow and sleet across the county.
Winter Storm, Rusk
- When
- December 2, 6:00 AM CST to December 4, 6:00 PM CST
- Where
- Rusk forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.475, -91.133 (the zone’s center; the record gives no point)
Storm totals by Wednesday evening ranged from 4 to 7 inches snow and sleet across the county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Utah, December 2 to 4, 201328 injured · $2,000 · 13 events
- Heavy Snow in North Dakota, December 2 to 4, 201325 events
- Winter Storm in Minnesota, December 2 to 4, 201323 events
- Winter Storm and Heavy Snow in Wyoming, December 2 to 4, 201319 events
- Heavy Snow in Minnesota, December 2 to 5, 201315 events
- Dense Fog in Missouri, December 2 to 3, 201311 events
- Winter Storm and High Wind in Colorado, December 2 to 4, 201370 kt wind · 10 events
- Winter Storm in South Dakota, December 2 to 4, 20139 events
- Winter Storm in Montana, December 2 to 4, 20138 events
- Heavy Snow in Minnesota, December 2 to 3, 20137 events
- Extreme Cold and Winter Weather in Idaho, December 2 to 9, 20134 events
- Winter Storm in Wyoming, December 2 to 3, 20133 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 480656, 480657, 480658.